Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 75, NWS Hastings, NE

May 18, 2017Rooks County, Kansas

NWS Hastings, NE issued this severe thunderstorm warning at May 18, 2017, 5:53 PM CDT for Rooks County, Kansas. It was in force for 52 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 18, 2017, 5:53 PM CDT (22:53 UTC)
Expired
May 18, 2017, 6:45 PM CDT
In force
52 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Rooks County, KS

The radar

The Grand Island radar (KUEX), 134 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 18, 6:10 PM CDTHAIL 1.258 S Palco, KS
May 18, 6:18 PM CDTHAIL 1.5Palco, KSPING PONG SIZE INITIALLY TO QUARTERS TO PEA SIZED HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.9 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2017-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2017-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 356 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2030 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
356 m²/s²
0-3 km storm-relative helicity
380 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

770 
WUUS53 KGID 182253
SVRGID
KSC163-182345-
/O.NEW.KGID.SV.W.0075.170518T2253Z-170518T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
553 PM CDT THU MAY 18 2017

The National Weather Service in Hastings has issued a

* Severe Thunderstorm Warning for...
  Rooks County in north central Kansas...

* Until 645 PM CDT

* At 552 PM CDT, a severe thunderstorm was located 8 miles northeast
  of Ellis, moving north at 50 mph.

  HAZARD...quarter size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will be near, 
  Palco and Zurich around 610 PM CDT. 
  Damar around 615 PM CDT. 
  Webster State Park around 620 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3957 9960 3957 9916 3913 9930 3913 9960
TIME...MOT...LOC 2252Z 182DEG 44KT 3905 9947 

HAIL...1.00IN
WIND...60MPH
 
$$

Kelley
4 follow-up statements
165 
WWUS53 KGID 182308
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
608 PM CDT THU MAY 18 2017

KSC163-182345-
/O.CON.KGID.SV.W.0075.000000T0000Z-170518T2345Z/
Rooks KS-
608 PM CDT THU MAY 18 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR ROOKS COUNTY...

At 608 PM CDT, a severe thunderstorm was located 8 miles south of
Palco, or 13 miles north of Ellis, moving north at 35 mph.

HAZARD...quarter size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe storm will be near...
  Palco and Zurich around 620 PM CDT. 
  Damar around 630 PM CDT. 
  Webster State Park around 635 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3957 9960 3957 9916 3913 9930 3913 9960
TIME...MOT...LOC 2308Z 170DEG 32KT 3914 9954 

HAIL...1.00IN
WIND...60MPH
 
$$

Kelley
600 
WWUS53 KGID 182320
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
620 PM CDT THU MAY 18 2017

KSC163-182345-
/O.CON.KGID.SV.W.0075.000000T0000Z-170518T2345Z/
Rooks KS-
620 PM CDT THU MAY 18 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR WESTERN ROOKS COUNTY...

At 619 PM CDT, a severe thunderstorm was located over Palco, or 17
miles east of Hill City, moving north at 50 mph.

HAZARD...quarter size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe storm will be near...
  Webster State Park around 630 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3957 9960 3957 9916 3913 9939 3913 9960
TIME...MOT...LOC 2319Z 182DEG 44KT 3929 9953 

HAIL...1.00IN
WIND...60MPH
 
$$

Kelley
116 
WWUS53 KGID 182332
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
632 PM CDT THU MAY 18 2017

KSC163-182345-
/O.CON.KGID.SV.W.0075.000000T0000Z-170518T2345Z/
Rooks KS-
632 PM CDT THU MAY 18 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR WESTERN ROOKS COUNTY...

At 632 PM CDT, a severe thunderstorm was located near Zurich, or 22
miles east of Hill City, moving north at 30 mph.

HAZARD...Half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

This severe storm will be near...
  Webster State Park around 645 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3957 9960 3957 9916 3922 9934 3923 9960
TIME...MOT...LOC 2332Z 192DEG 26KT 3929 9944 

HAIL...1.25IN
WIND...<50MPH
 
$$

Kelley
506 
WWUS53 KGID 182341
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
641 PM CDT THU MAY 18 2017

KSC163-182351-
/O.EXP.KGID.SV.W.0075.000000T0000Z-170518T2345Z/
Rooks KS-
641 PM CDT THU MAY 18 2017

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN ROOKS COUNTY WILL
EXPIRE AT 645 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.

LAT...LON 3957 9960 3957 9916 3922 9934 3923 9960
TIME...MOT...LOC 2341Z 182DEG 44KT 3939 9944 

$$

Kelley

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 3:09 PM CDT, 2 hours 44 minutes earlier.

Area forecast discussion, May 18, 3:09 PM CDT, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
309 PM CDT Thu May 18 2017

...Big Concern Now thru Sat AM is Potential for Another 1-3" of
Rain otherwise Temps Remain Cooler than Normal thru Mid Next
Week...

.SHORT TERM...(This evening through Friday)
Issued at 309 PM CDT Thu May 18 2017

Aloft: GOES WV imagery showed a sizable low centered over UT/CO
at 19Z. There were two vort maxima dumbbelling around the low. The
first was over CO and it will lift N and NW into WY tonight. The
second was over NV/UT and it will swing into NM tonight and then
lift into Wrn KS Fri eve.

Surface: A cool front extended from Ern Canada WSW thru the
GtLakes across KS to low pres over the TX Panhandle. This front
will pivot cyclonically tonight as a weak low ejects into KS. The
front should remain just SE of the CWA. This front will then
remain quasi- stationary across KS tomorrow with the main low
lingering near the TX Panhandle. Meanwhile...chilly high pres will
migrate across Srn Canada...with an axis expanding down into the
Cntrl Plns by late tomorrow.

Late this afternoon: Please follow meso discussions and outlooks
from SPC...and any possible watch/warning products from this
office.

Very little has changed from prvs thinking. The main svr wx show
will be S-SE of the CWA...with some of these storms and storm
clusters migrating N into the CWA. A very cool air mass remains
even over our N-cntrl KS counties where low clouds have retarded
daytime heating. As these storms lift N they will become
increasingly elevated...mitigating the damaging wind and tornado
threat. There will be enough elevated instability (MUCAPE up to
1500 J/kg) to support svr hail over Rooks/Osborne/Mitchell/Jewell
Counties.

Over S-cntrl Neb...believe we're looking at general tstms with
limited potential for sub-svr hail (< 1").

Tonight: Cldy. We should see a large swath of rain lift from S-N
across the CWA along with embedded tstms. We remain very concerned
about hvy rain as the soil remains saturated over the SE 2/3 of
the CWA. Most of the rain should be out of the CWA by daybreak
Fri.

QPF: Model consensus and SREF as well as the NCAR CAM ensemble
suggest that a swath of 1-2" of rain will fall over part of the
CWA tonight. Flash flood guidance suggests 2" in 6 hrs will be
enough to initiate flash flooding.

Fri: Cldy and unseasonably chilly with blustery NE winds gusting
25- 35 mph at times. Really cut the mention of shwrs in the AM and
removed thunder altogether. We'll be in the wake of overnight
tstms and deep moisture will be gone. The mention of AM shwrs over
S-cntrl Neb is probably overdone. Expect patchy drzl.

As the second vort max approaches...expected more tstms to
develop in the afternoon over Wrn/Cntrl KS. These storms will lift
N into the CWA once again...but with even less instability than
today. So the drzl should transition to shwrs with most tstm
activity limited to N-cntrl KS...although a couple rumbles can't
be ruled out over S-cntrl Neb S of Hwy 6.

Again...more swaths of locally R+ are possible...especially as a
deformation zone develops/matures with the vort max lifting across
the region.

Was tempted to extend the flash flood watch back to daybreak Sat
...but will hold off and let later shifts extend if necessary.

.LONG TERM...(Friday night through Thursday)
Issued at 309 PM CDT Thu May 18 2017

The upr low referenced above will lift across the Cntrl Plns Sat
with the upr trof remaining overhead. The mean longwave trof that
has been over the W will transition over the Plns in the wake of
this low with NW flow finally becoming established by Tue as the
trof nudges E...but some guidance suggests that might not occur
til Wed. Substantial diff's develop Thu in the last 2 runs of the
EC and the CMC/GFS. The EC runs have a ridge moving over the Plns
with a potent low over Alberta/Sask while the GFS/CMC and the GFS
ens mean maintain NW flow. The 00Z EC ens mean supports this
scenario.

As far as shorter wavelengths...models are in good agreement that
a shortwave trof will swing thru Mon-Tue...possible bringing a
few shwrs and non-svr tstms.

Temps: Sat will still be unseasonably cool. Temps will return
close to normal Sun thru Wed but will still be a little below
normal.

Frost: Sun AM has the potential for a bit of frost over the usual
cold spots in Dawson/Valley/Greeley countries...possibly more.
Bias corrected guidance suggests we may not be cold enough with
fcst temps.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Friday)
Issued at 1234 PM CDT Thu May 18 2017

Significant Wx: Predominantly IFR CIGs. A period of +TSRA likely
this eve.

This Afternoon: Teetering on MVFR v IFR CIGs...but low-end MVFR
should prevail. NE winds roughly 13-23 kts. Gusty at times.
Confidence: High

Tonight: CIGs decay to IFR with a period of +TSRA. There is a low
prob for GS (small hail). VSBYs should begin to lower in light
fog after TSRAs end. ENE winds 15-25 kts except possibly
erratic near TSRAs. Confidence: High

Fri thru 18Z: IFR CIGs/VSBYs with patchy -DZ developing.
Confidence: High

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...Flash Flood Watch from 6 PM CDT this evening through late Friday
     night for NEZ048-049-062>064-073>077-083>087.

KS...Flash Flood Watch from 6 PM CDT this evening through late Friday
     night for KSZ005>007-017>019.

&&

SHORT TERM...Kelley
LONG TERM...Kelley
AVIATION...Kelley
Hazardous weather outlook, May 18, 3:22 PM CDT, 2 hours 31 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Hastings NE
322 PM CDT Thu May 18 2017

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
192030-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
322 PM CDT Thu May 18 2017

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

Some area creeks and river remain high after recent heavy
rainfall. Flood warnings remain in effect for Clear Creek in Polk
County...and the Republican River over Webster County and extreme
southwestern Nuckolls County. Please see the Flood Warnings and
Statements for more information.

Scattered thunderstorms will move into the area from south to
north beginning around 5 pm. Some storms could be severe until
roughly midnight, mainly over north central Kansas. The primary
threat will be large hail up to the size of golf balls. There is a
lesser risk of damaging wind gusts near 60 mph and a tornado over
extreme southern Rooks...Osborne and Mitchell Counties.

Further north between the Kansas state line and Highway 6...there
is a very slim chance a storm or two could produce hail near the
size of quarters.

Given the wet soil conditions, heavy rain accompanying any
thunderstorms may lead to flash flooding or low land flooding
in localized areas, and a Flash Flood Watch is in effect. Please
refer to the latest Flash Flood Watch message for additional
information.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A few thunderstorms will be possible late Friday afternoon...
mainly over north central Kansas. No strong or severe storms are
expected.

More rain is likely Friday afternoon and night...possibly lasting
into Saturday. A Flash Flood Watch remains in effect through
late Friday evening. Please refer to the latest Flash Flood Watch
message for additional information.

A few thunderstorms will be possible again Monday afternoon and
evening. These are not expected to be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation might be needed late this afternoon and evening
over north central Kansas.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Kelley

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.